Viscosity solutions methods for converse KAM theory

Diogo A. Gomes; Adam Oberman

ESAIM: Mathematical Modelling and Numerical Analysis (2008)

  • Volume: 42, Issue: 6, page 1047-1064
  • ISSN: 0764-583X

Abstract

top
The main objective of this paper is to prove new necessary conditions to the existence of KAM tori. To do so, we develop a set of explicit a-priori estimates for smooth solutions of Hamilton-Jacobi equations, using a combination of methods from viscosity solutions, KAM and Aubry-Mather theories. These estimates are valid in any space dimension, and can be checked numerically to detect gaps between KAM tori and Aubry-Mather sets. We apply these results to detect non-integrable regions in several examples such as a forced pendulum, two coupled penduli, and the double pendulum.

How to cite

top

Gomes, Diogo A., and Oberman, Adam. "Viscosity solutions methods for converse KAM theory." ESAIM: Mathematical Modelling and Numerical Analysis 42.6 (2008): 1047-1064. <http://eudml.org/doc/250359>.

@article{Gomes2008,
abstract = { The main objective of this paper is to prove new necessary conditions to the existence of KAM tori. To do so, we develop a set of explicit a-priori estimates for smooth solutions of Hamilton-Jacobi equations, using a combination of methods from viscosity solutions, KAM and Aubry-Mather theories. These estimates are valid in any space dimension, and can be checked numerically to detect gaps between KAM tori and Aubry-Mather sets. We apply these results to detect non-integrable regions in several examples such as a forced pendulum, two coupled penduli, and the double pendulum. },
author = {Gomes, Diogo A., Oberman, Adam},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Aubry-Mather theory; Hamilton-Jacobi integrability; viscosity solutions.; viscosity solutions},
language = {eng},
month = {9},
number = {6},
pages = {1047-1064},
publisher = {EDP Sciences},
title = {Viscosity solutions methods for converse KAM theory},
url = {http://eudml.org/doc/250359},
volume = {42},
year = {2008},
}

TY - JOUR
AU - Gomes, Diogo A.
AU - Oberman, Adam
TI - Viscosity solutions methods for converse KAM theory
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2008/9//
PB - EDP Sciences
VL - 42
IS - 6
SP - 1047
EP - 1064
AB - The main objective of this paper is to prove new necessary conditions to the existence of KAM tori. To do so, we develop a set of explicit a-priori estimates for smooth solutions of Hamilton-Jacobi equations, using a combination of methods from viscosity solutions, KAM and Aubry-Mather theories. These estimates are valid in any space dimension, and can be checked numerically to detect gaps between KAM tori and Aubry-Mather sets. We apply these results to detect non-integrable regions in several examples such as a forced pendulum, two coupled penduli, and the double pendulum.
LA - eng
KW - Aubry-Mather theory; Hamilton-Jacobi integrability; viscosity solutions.; viscosity solutions
UR - http://eudml.org/doc/250359
ER -

References

top
  1. V.I. Arnold, V.V. Kozlov and A.I. Neishtadt, Mathematical aspects of classical and celestial mechanics. Springer-Verlag, Berlin (1997). Translated from the 1985 Russian original by A. Iacob, reprint of the original English edition from the series Encyclopaedia of Mathematical Sciences [Dynamical systems III, Encyclopaedia Math. Sci.3, Springer, Berlin (1993) MR 95d:58043a].  
  2. W.E. Aubry, Mather theory and periodic solutions of the forced Burgers equation. Comm. Pure Appl. Math.52 (1999) 811–828.  
  3. M. Bardi and I. Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations. Birkhäuser Boston Inc., Boston, MA, USA (1997).  Zbl0890.49011
  4. U. Bessi, An analytic counterexample to the KAM theorem. Ergod. Theory Dyn. Syst.20 (2000) 317–333.  Zbl0959.37045
  5. A. Biryuk and D. Gomes, An introduction to the Aubry-Mather theory. São Paulo Journal of Mathematical Sciences (to appear).  Zbl1243.49001
  6. G. Contreras, R. Iturriaga, G.P. Paternain and M. Paternain, Lagrangian graphs, minimizing measures and Mañé's critical values. Geom. Funct. Anal.8 (1998) 788–809.  Zbl0920.58015
  7. L.C. Evans, Partial differential equations. American Mathematical Society, Providence, RI, USA (1998).  Zbl0902.35002
  8. L.C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. I. Arch. Ration. Mech. Anal.157 (2001) 1–33.  Zbl0986.37056
  9. L.C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. II. Arch. Ration. Mech. Anal.161 (2002) 271–305.  Zbl1100.37039
  10. A. Fathi, Solutions KAM faibles conjuguées et barrières de Peierls. C. R. Acad. Sci. Paris Sér. I Math.325 (1997) 649–652.  Zbl0943.37031
  11. A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes lagrangiens. C. R. Acad. Sci. Paris Sér. I Math.324 (1997) 1043–1046.  
  12. A. Fathi, Orbite hétéroclines et ensemble de Peierls. C. R. Acad. Sci. Paris Sér. I Math.326 (1998) 1213–1216.  Zbl0915.58033
  13. A. Fathi, Sur la convergence du semi-groupe de Lax-Oleinik. C. R. Acad. Sci. Paris Sér. I Math.327 (1998) 267–270.  Zbl1052.37514
  14. A. Fathi and A. Siconolfi, Existence of C 1 critical subsolutions of the Hamilton-Jacobi equation. Invent. Math.155 (2004) 363–388.  Zbl1061.58008
  15. W.H. Fleming and H.M. Soner, Controlled Markov processes and viscosity solutions. Springer-Verlag, New York (1993).  Zbl0773.60070
  16. G. Forni, Analytic destruction of invariant circles. Ergod. Theory Dyn. Syst.14 (1994) 267–298.  Zbl0817.58018
  17. G. Forni, Construction of invariant measures supported within the gaps of Aubry-Mather sets. Ergod. Theory Dyn. Syst.16 (1996) 51–86.  Zbl0856.58024
  18. H. Goldstein, Classical mechanics. Addison-Wesley Publishing Co., Reading, Mass., second edition (1980).  Zbl0491.70001
  19. D.A. Gomes, Viscosity solutions of Hamilton-Jacobi equations and asymptotics for Hamiltonian systems. Calc. Var. Partial Differential Equations14 (2002) 345–357.  Zbl1005.49027
  20. D.A. Gomes, Perturbation theory for viscosity solutions of Hamilton-Jacobi equations and stability of Aubry-Mather sets. SIAM J. Math. Anal.35 (2003) 135–147 (electronic).  Zbl1034.37035
  21. D.A. Gomes, Duality principles for fully nonlinear elliptic equations, in Trends in partial differential equations of mathematical physics, Progr. Nonlinear Differential Equations Appl.61, Birkhäuser, Basel (2005) 125–136.  Zbl1237.35053
  22. D.A. Gomes and A.M. Oberman, Computing the effective Hamiltonian using a variational approach. SIAM J. Contr. Opt.43 (2004) 792–812 (electronic).  Zbl1081.49024
  23. D.A. Gomes and E. Valdinoci, Lack of integrability via viscosity solution methods. Indiana Univ. Math. J.53 (2004) 1055–1071.  Zbl1081.35023
  24. À. Haro, Converse KAM theory for monotone positive symplectomorphisms. Nonlinearity12 (1999) 1299–1322.  Zbl0949.37059
  25. A. Knauf, Closed orbits and converse KAM theory. Nonlinearity3 (1990) 961–973.  Zbl0702.70013
  26. P.L. Lions and P. Souganidis, Correctors for the homogenization of Hamilton-Jacobi equations in the stationary ergodic setting. Comm. Pure Math. Appl.56 (2003) 1501–1524.  Zbl1050.35012
  27. P.L. Lions, G. Papanicolao and S.R.S. Varadhan, Homogeneization of Hamilton-Jacobi equations. Preliminary version (1988).  
  28. R.S. MacKay, Converse KAM theory, in Singular behavior and nonlinear dynamics, Vol. 1 (Sámos, 1988), World Sci. Publishing, Teaneck, USA (1989) 109–113.  
  29. R.S. MacKay and I.C. Percival, Converse KAM: theory and practice. Comm. Math. Phys.98 (1985) 469–512.  
  30. R.S. MacKay, J.D. Meiss and J. Stark, Converse KAM theory for symplectic twist maps. Nonlinearity2 (1989) 555–570.  Zbl0699.58030
  31. R. Mañé, On the minimizing measures of Lagrangian dynamical systems. Nonlinearity5 (1992) 623–638.  Zbl0799.58030
  32. R. Mañé, Generic properties and problems of minimizing measures of Lagrangian systems. Nonlinearity9 (1996) 273–310.  Zbl0886.58037
  33. J.N. Mather, Minimal action measures for positive-definite Lagrangian systems, in IXth International Congress on Mathematical Physics (Swansea, 1988), Hilger, Bristol (1989) 466–468.  Zbl0850.70195
  34. J.N. Mather, Minimal measures. Comment. Math. Helv.64 (1989) 375–394.  Zbl0689.58025
  35. J.N. Mather, Action minimizing invariant measures for positive definite Lagrangian systems. Math. Z.207 (1991) 169–207.  Zbl0696.58027
  36. J. Qian, Two approximations for effective hamiltonians arising from homogenization of Hamilton-Jacobi equations. Preprint (2003).  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.